South Dakota, 2014

Flash Flooding in South Dakota, May 26, 2014

May 26, 2014 · NWS ABR · 2 events in 1 county or zone

Slow moving thunderstorms brought very heavy rainfall from 3 to over 5 inches to parts of central and southern Hand county during the evening hours resulting in flash flooding. There was substantial standing water along with several flooded roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Slow moving thunderstorms brought very heavy rainfall from 3 to over 5 inches to parts of central and southern Hand county during the evening hours resulting in flash flooding. There was substantial standing water along with several flooded roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 26, 2:31 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 26, 2:31 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
331 PM CDT MON MAY 26 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY FROM WEST TO EAST
ACROSS THE CENTRAL PART OF THE CWA. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ALONG AND TO THE SOUTH OF IT...AND
ARE MOVING VERY LITTLE. THE PRECIPITATION IS FORMING MOSTLY DUE TO
DECENT INSTABILITY...BUT LITTLE IN THE WAY OF SHEAR EXISTS...SO
NOT EXPECTING ANY SEVERE WEATHER. BIGGER CONCERN IS THE POTENTIAL
FOR SOME LOCALLY HEAVY RAINFALL DUE TO THE LACK OF MOVEMENT OF THE
STORMS. HOWEVER...CANNOT REALLY PINPOINT ANY PARTICULAR LOCATIONS
WHERE THIS COULD HAPPEN...AND SO FAR AMOUNTS HAVE NOT BEEN TOO
HIGH DUE TO THE PULSING OF THE STORMS. THE PRECIPITATION WILL
COME TO AN END AROUND OR SHORTLY AFTER SUNSET DUE TO THE LOSS OF
DAYTIME HEATING.

UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE REGION LATER TONIGHT
AND WILL REMAIN DOMINANT THROUGH THE END OF THE SHORT TERM PERIOD.
MODELS HINTING AT A SHORTWAVE TRACKING ACROSS NORTH DAKOTA TUESDAY
NIGHT BEFORE THE RIDGE GETS FULLY BUILT...SO DID LEAVE A SMALL POP
IN JUST ACROSS THE NORTHERN CWA FOR THAT TIME. OTHERWISE...FAIRLY
WARM TEMPERATURES ALOFT SHOULD HINDER ANY CONVECTIVE DEVELOPMENT
UNDER THE RIDGE.

WITH THE BUILDING OF THE UPPER RIDGE...WILL SEE FAIRLY WARM
TEMPERATURES THE NEXT COUPLE OF DAYS. HIGHS IN THE 80S WILL BE
COMMON ON TUESDAY...THEN IN THE MID 80S TO LOWER 90S ON WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY
DECENT AGREEMENT AMONG MODELS THROUGH THE LONG TERM PORTION OF
THE FORECAST LEADS TO HIGHER THAN NORMAL FORECASTER CONFIDENCE.

THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH ALONG THE WEST COAST
AND AN AMPLIFIED RIDGE OVER THE NORTHERN PLAINS. DECENT SOUTHERLY
FLOW ALONG THE FRONT RANGE OF THE ROCKIES WILL BRING LLM AND VERY
WARM TEMPERATURES INTO THE DAKOTAS AND MINNESOTA. HIGHS ON
THURSDAY AND FRIDAY SHOULD EASILY WARM INTO THE 80S...AND PERHAPS
THE LOWER 90S. HOWEVER CONDITIONS WILL CHANGE OVER THE WEEKEND AS
MODELS SHOW A FRONTAL BOUNDARY DRAPED ACROSS THE REGION...ALONG
WITH A SURFACE LOW PRESSURE. THIS FRONTAL BOUNDARY...ALONG WILL
UPPER LEVEL SUPPORT WILL BRING A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS SATURDAY/SATURDAY NIGHT. A BRIEF PERIOD OF DRY
CONDITIONS ARE POSSIBLE ON SUNDAY UNTIL ANOTHER FRONTAL BOUNDARY
MOVES INTO THE REGION ON MONDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED FOR THE TERMINALS OF
KPIR/KMBG THROUGH THE VALID TAF PERIOD. IFR CIGS AT KABR WILL
BECOME VFR LATER THIS AFTERNOON. THE TERMINAL OF KATY WILL HAVE THE
BEST CHANCE OF SEEING PROLONGED MVFR AND PERHAPS IFR CONDITIONS
TODAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AROUND THE
TERMINAL WILL BRING LOCALLY HEAVY RAINFALL AND LOW VISIBILITIES.
THESE STORMS SHOULD DISSIPATE LATER THIS EVENING WITH VFR
CONDITIONS LIKELY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 2:42 AM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 AM CDT MON MAY 26 2014

SDZ003>005-009-010-015>017-033>037-045-048-051-270845-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
342 AM CDT MON MAY 26 2014 /242 AM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON...BASICALLY EAST OF THE HIGHWAY 47 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-270845-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
342 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY
EVENING. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

In the hours before

Local storm report, May 26, 2:29 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             3 SSW MIRANDA           44.93N  98.99W
05/26/2014  E0.70 INCH       FAULK              SD   PUBLIC

            1.45 INCHES OF RAIN IN ABOUT 15 MINUTES. SMALL HAIL
            WITH NO APPARENT DAMAGE AND NO FLOODING.

&&

EVENT NUMBER ABR1400373

VIPOND
Special weather statement, May 26, 2:43 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT MON MAY 26 2014

SDZ017-037-262115-
FAULK-HAND-
343 PM CDT MON MAY 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
HAND AND SOUTHEASTERN FAULK COUNTIES UNTIL 415 PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ZELL...OR 12 MILES WEST OF REDFIELD.  THIS
STORM WAS NEARLY STATIONARY.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN

The radar

The Aberdeen radar (KABR), 131 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hand

When
May 26, 5:45 PM CST to 8:00 PM CST
Where
Hand County, 6.52 mi SSW of Ree Hgts to 6.34 mi SSW of Ree Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
44.430, -99.240

Flash Flood, Hand

When
May 26, 6:22 PM CST to 8:00 PM CST
Where
Hand County, 7.99 mi SSW of Ree Hgts to 7.53 mi SSW of Ree Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
44.410, -99.250

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520410, 520411.